Alert archive / Missouri / Tornado Warnings in 1996
Tornado Warning 1, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 5, 1996, 4:47 PM CST for Butler County, Missouri. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 1996, 4:47 PM CST (22:47 UTC)
- Expired
- Mar 5, 1996, 5:15 PM CST
- In force
- 28 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Butler County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 4:58 PM CST | Hail 3 | Stringtown, MO | |
| Mar 5, 4:58 PM CST | Thunderstorm Wind | Stringtown, MO | |
| Mar 5, 5:05 PM CST | Tornado F1 | Stringtown, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 549 m²/s²
- 0-3 km storm-relative helicity
- 719 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 052248 TORPAH MOC023-052315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 447 PM CST TUE MAR 5 1996 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 515 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSOURI ...NORTHERN BUTLER COUNTY A TORNADO IS EXPECTED TO MOVE THROUGH NORTHWEST BUTLER COUNTY...MAINLY ALONG OR NEAR HIGHWAY 60...TOWARD POPLAR BLUFF THROUGH 515 PM CST. AT 445 PM CST...DOPPLER RADAR INDICATED A TORNADO 15 MILES NORTHWEST OF POPLAR BLUFF OR 7 MILES NORTH OF STRINGTOWN. MOVEMENT WAS EAST AT 40 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS Az LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. SHANKLIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 5, 1:12 PM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Mar 5, 1:12 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CST TUE MAR 5 1996 THREATS OF SVR WX AND FLOODING ARE HIGHEST CONCERNS FOR TONIGHT. 17Z MAPS DATA SHOWED A SFC WAVE OVR CNTRL MO NEAR COU...WITH A FRONTAL BNDRY EXTENDING EWD ACRS STL TO EAST CNTRL IL. TSTMS ALG FRONT HAVE BEEN QUITE STG/PSBLY SVR IN STL VCNTY. DECENT SLY LOW LVL FLOW FROM 25 TO 35 KTS JUST ABV THE BNDRY LYR CONTINUES FEEDING MOIST AND UNSTBL AIR INTO THE FRONTAL BNDRY. PARTIAL CLRG HAS BEEN SLOWLY WORKING EWD ACRS SRN MO...WARMING SFC TEMPS INTO LWR 70S. MODIFIED SGF RAOB HAS CAPES 2000-3000 J/KG. A MID LVL IMPULSE AND THERMAL TROF PROGGED TO BE OVR OK AT 00Z SHOULD MOVE ACRS THE FA OVRNITE. NGM/ETA PROG H5 TEMPS TO COOL TO NEAR M20 BY 12Z WED ACRS THE FA. DESPITE LOSS OF SFC HEATING...AIR MASS SHOULD REMAIN UNSTBL OVRNITE DUE TO DIFFERENTIAL TEMP ADVECTION. NGM IS MORE UNSTBL TONITE...ESP FOR SW INDIANA...WHERE IT PROGS LI NEAR MINUS 6 LATE TONITE. BOTH MODELS AGREE AIR MASS WL BE MDTLY UNSTBL OVR SE MO LATE TONITE...WITH LI NEAR MINUS 4. AS FRONT APPROACHES AND MID LVL SUPPORT INCREASES THIS EVENING...SO SHOULD CHC FOR SVR. PRECIPITABLE WATER AND K INDEX FCSTS SHOW PLENTY OF MOISTURE THROUGH TONIGHT... ENHANCING HVY RAINFALL POTENTIAL. WATER VAPOR LOOP SHOWS DRY PUNCH INTO WRN KS ATTM. MODELS INDICATE THIS DRY PUNCH SHOULD REACH THE FA AROUND 12Z WED...ENDING THREAT OF EXCESSIVE RAINFALL. WITH MID LVL DRYING AND PASSAGE OF FRONT WEDNESDAY...SVR WX THREAT AND HVY RAINFALL SHOULD END EARLY ACRS SE MO...SRN IL AND SW INDIANA. NGM IS SLOWER THAN ETA...MEANING A LONGER PD OF HVY RAIN FOR WRN KY WEDNESDAY. WOULD BE INCLINED TO SIDE WITH THE ETA/AVN...WHICH BRING FRONT THRU PAH BY NOON. STN LOW/HIGH POP PAH 055/063 97 CGI 055/062 97 EVV 053/057 +8 MY
In the hours before
Special weather statement, Mar 5, 11:45 AM CST, 5 hours 2 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051930- THUNDERSTORM OUTLOOK - VALID UNTIL 7 AM WEDNESDAY NATIONAL WEATHER SERVICE PADUCAH KY 1145 AM CST TUE MAR 5 1996 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI LATE THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS LATE THIS AFTERNOON OR THIS EVENING. A FEW OF THESE STORMS MAY BRIEFLY REACH SEVERE LEVELS. THUNDERSTORMS ARE EXPECTED OVER WESTERN KENTUCKY AND SOUTHWEST INDIANA TONIGHT...BUT THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS THERE. A STRONG COLD FRONT IS FORECAST TO REMAIN OVER ILLINOIS AND MISSOURI THROUGH TONIGHT. STRONG SOUTH WINDS SOUTH OF THIS FRONT CONTINUE TO BRING WARM MOIST AIR NORTHWARD. A DISTURBANCE IS FORECAST TO MOVE NORTHEAST ACROSS MISSOURI AND ILLINOIS TONIGHT...ENHANCING THE THUNDERSTORM ACTIVITY NEAR THE COLD FRONT. LOCALLY HEAVY RAINFALL AMOUNTS MAY OCCUR LATE TONIGHT. THE PRIMARY THREAT IN THE SLIGHT RISK AREA WILL BE BRIEFLY STRONG DAMAGING WINDS AND LARGE HAIL. THE MOVEMENT OF THE STORMS WILL BE NORTHEAST AT 40 TO 45 MPH. ACTIVATION OF STORM SPOTTERS MAY BE REQUESTED LATE THIS AFTERNOON OR TONIGHT. YORK
Special weather statement, Mar 5, 11:48 AM CST, 4 hours 59 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051930- THUNDERSTORM OUTLOOK - VALID UNTIL 7 AM WEDNESDAY NATIONAL WEATHER SERVICE PADUCAH KY 1145 AM CST TUE MAR 5 1996 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI LATE THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS LATE THIS AFTERNOON OR THIS EVENING. A FEW OF THESE STORMS MAY BRIEFLY REACH SEVERE LEVELS. THUNDERSTORMS ARE EXPECTED OVER WESTERN KENTUCKY AND SOUTHWEST INDIANA TONIGHT...BUT THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS THERE. A STRONG COLD FRONT IS FORECAST TO REMAIN OVER ILLINOIS AND MISSOURI THROUGH TONIGHT. STRONG SOUTH WINDS SOUTH OF THIS FRONT CONTINUE TO BRING WARM MOIST AIR NORTHWARD. A DISTURBANCE IS FORECAST TO MOVE NORTHEAST ACROSS MISSOURI AND ILLINOIS TONIGHT...ENHANCING THE THUNDERSTORM ACTIVITY NEAR THE COLD FRONT. LOCALLY HEAVY RAINFALL AMOUNTS MAY OCCUR LATE TONIGHT. THE PRIMARY THREAT IN THE SLIGHT RISK AREA WILL BE BRIEFLY STRONG DAMAGING WINDS AND LARGE HAIL. THE MOVEMENT OF THE STORMS WILL BE NORTHEAST AT 40 TO 45 MPH. ACTIVATION OF STORM SPOTTERS MAY BE REQUESTED LATE THIS AFTERNOON OR TONIGHT. YORK
Local storm report, Mar 5, 3:42 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY 340 PM CST TUE MAR 5 1996
TIME (CDT) ...CITY LOCATION... STATE
...COUNTY LOCATION... ...EVENT/REMARKS...
0340 PM WEST FRANKFORT IL 0.5 INCH HAIL 03/05/96 FRANKLIN REPORT FROM FRANKLIN CO EOCThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 4:01 PM CST | Severe Thunderstorm Warning | PAH | Carter | 44 min |
| Mar 5, 4:39 PM CST | Severe Thunderstorm Warning | PAH | Butler | 51 min |
| Mar 5, 5:23 PM CST | Severe Thunderstorm Warning | PAH | Stoddard | 52 min |
| Mar 5, 5:54 PM CST | Tornado Warning | PAH | Stoddard | 36 min |
| Mar 5, 5:58 PM CST | Severe Thunderstorm Warning | PAH | Wayne | 32 min |
Nearby
Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.